Hail, Marion
- When
- March 27, 3:30 AM CST
- Where
- Marion County, 0.56 mi E of Whitwell
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -85.520
Thunderstorms with large hail spread northward across East Tennessee during the early morning hours of March 27, reaching southwest Virginia by late morning. These storms were associated with a warm front, which later stalled across northeast Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Thunderstorms with large hail spread northward across East Tennessee during the early morning hours of March 27, reaching southwest Virginia by late morning. These storms were associated with a warm front, which later stalled across northeast Tennessee. This stalled front was the focus of additional thunderstorms that produced damaging wind gusts and flooding in the evening of March 27 and into March 28.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 27, 2:05 AM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
405 AM EDT Sat Mar 27 2021
.SHORT TERM (Today through Sunday)...
A warm front located across central GA this morning will be lifting
northward over the next few hours, with the southerly flow aloft
strengthening, resulting in positive theta-e advection up and over
the front today. The surface front is only expected to make it into
the southern TN Valley today, with the HRRR showing a mesohigh
located over the northern and central Valley that will prevent a
more northward position. Elevated convection has started to
blossom just north of the warm front in northern AL/MS. It should
expand and then spread north and east through sunrise. A split jet
strucutre will provide some divergence aloft to enhance precip
rates and deep convection. Forecast soundings this morning show
MUCAPE near 1500 J/kg at TYS and midlevel lapse rates around 7
C/km, along with 0-3 km shear around 40 kts, which will support
rotating updrafts and a threat of large hail. In the southern
Valley near the warm front, there appears to be a cap that will
limit coverage this morning, but afternoon convection is expected
to become surface based with MLCAPE near 1800 J/kg. With the front
nearby, a wind/tornado threat will also be present in this area
in the afternoon if the cap is broken. With moderate to locally
heavy rainfall rates expected today, and the ground being moist
from previous rain, flash flooding will be possible.
Tonight, the axis of precip will shift mainly across West/Middle TN
and KY, with a relative lull in activity expected for East TN.
However, the latest HRRR runs are keeping it a little farther south
compared to the 00Z NAM, which would enhance the threat of flooding
in the northern Plateau and SW VA (the FF.A may need to be expanded
northward in this case). Another possible concern for tonight will
be winds in the mountains as the LLJ increases to around 50 kts.
However the SW orientation of the jet is not ideal for mountain
waves, so only an Advisory may be needed. Will hold off on issuing
this for now due to low confidence.
A convective line is expected to develop ahead of the cold front
over West TN tonight, and spread east through early Sunday morning,
reaching our area in the 12-15Z time frame. With strong winds aloft
and a midlevel dry layer, a threat of damaging winds will be present
as the line moves through. Eastward progress should be quite quick,
and it should be moving out of our area between 18-21Z. Despite this
fast movement, additional heavy rain with the line on top of
precious rain will keep the threat of flooding going into Sunday.
DGS
.LONG TERM (Sunday night through Friday)...
Drying conditions to begin late Sunday or Sunday night and much
cooler by Monday morning. Lows will drop in the mid to upper 30s.
This will be low enough for some patchy frost across northeast
Tennessee, southwest Virginia and the northern Cumberland Plateau.
Temperatures cooler Monday especially north as high pressure builds
in from the west and northwest. Drying will be short lived as active
pattern resumes Monday night. The surface high will shift quickly to
the northeast and mid Atlantic coast late Monday with a easterly and
southeast flow beginning to develop Monday night. Once again this
will bring moisture north over the old frontal boundary from Sunday
back to the north.
Showers will develop north of the boundary Monday night and Tuesday.
The accompanying cold front moving in from the west and northwest
will bring back showers and probable thunderstorms Wednesday.
Another period of moderate rainfall late Tuesday night and Wednesday
possibly heavy Wednesday evening could bring back some flood
concerns especially for some of the rivers. Wednesday night much
colder behind the front with lingering showers and enough cold air
for some snow showers. Some minor accumulations possible highest
elevation by Thursday morning. It will be cold enough early Thursday
that even some lower elevations snow showers could briefly occur.
Lows will drop down into the lower to mid 30s. Wrap around moisture
and cold air advection will keep clouds across much of the area
Thursday morning with afternoon clearing, so winter like
temperatures expected. Highs Thursday mid to upper 30s higher
elevations and lower elevations from the lower to mid 40s southwest
Virginia to the upper 40s to mid 50s in Tennessee. Friday high
pressure settles overhead with slow warming about 5 degrees warmer
then Thursday. Temperatures Friday will be even colder in the mid
20s northeast to the lower 30s southwest. Some frost is possible
depending on moisture increase as northwest winds will continue
across much of the area overnight. With the growing season already
underway a Frost advisory or Freeze Warning may need to be issued
for Friday over part of the forecast area.
A lead shortwave impulse will bring scattered showers Mon night
through Tues morning, followed by a better chance of both showers
and thunderstorms ahead of a strong cold front as the longwave
trough moves E on Wed. Behind this front Wed night through Fri, an
unseasonably deep mid/upper trough will dig into the eastern CONUS
with temps 10-15 degrees below normal. Any lingering showers could
mix with snow showers in the higher elevations late Wed night into
early Thurs before ending as drier air moves in during the day Thurs.
TD
&&
.AVIATION...
06Z TAF DISCUSSION.
Clear skies will continue through the night, but conditions will
start to deteriorate toward sunrise at CHA as a warm front moves
northward and into the TN Valley through the day. MVFR vis and
cigs with showers and possible TS can be expected as the front
moves north at CHA followed by TYS a few hours later. Confidence
of MVFR cigs is lower at TRI and will be mentioned in a TEMPO.
Scattered showers and isolated thunderstorms may be possible
through the afternoon and evening at all sites, bringing MVFR
conditions at times, and will be mentioned as VCTS and a PROB30.
DGS
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 77 63 69 40 66 / 70 60 100 0 10
Knoxville McGhee Tyson Airport, TN 71 58 67 38 62 / 80 60 100 10 10
Oak Ridge, TN 69 60 69 37 63 / 80 70 100 0 10
Tri Cities Airport, TN 68 56 68 34 62 / 80 50 100 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flash Flood Watch from 8 AM EDT /7 AM CDT/ this morning through
Sunday evening for Anderson-Bledsoe-Blount Smoky Mountains-
Bradley-Campbell-Claiborne-Cocke Smoky Mountains-East Polk-
Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
Blount-Northwest Cocke-Northwest Greene-Northwest Monroe-
Rhea-Roane-Scott-Sequatchie-Sevier Smoky Mountains-
Southeast Greene-Southeast Monroe-Union-West Polk.
VA...NONE.
&&Hazardous Weather Outlook National Weather Service Morristown TN 357 AM EDT Sat Mar 27 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-280800- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 357 AM EDT Sat Mar 27 2021 /257 AM CDT Sat Mar 27 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible today, mainly west of Interstate 75. The primary threat with these storms will be large hail, with damaging wind gusts also possible. An isolated tornado cannot be ruled out in the southern TN Valley this afternoon. There will also be the potential for heavy rainfall today, which could cause flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday A line of showers and thunderstorms is expected to cross the entire area on Sunday morning. The primary threat will be damaging winds, but an isolated tornado cannot be ruled out. A threat of flooding will also continue into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed today and Sunday.
Special Weather Statement
National Weather Service Morristown TN
503 AM EDT Sat Mar 27 2021
TNZ081-098-099-270945-
Sequatchie TN-Marion TN-Hamilton TN-
503 AM EDT Sat Mar 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEQUATCHIE...MARION AND
CENTRAL HAMILTON COUNTIES UNTIL 545 AM EDT/445 AM CDT/...
At 502 AM EDT/402 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Bridgeport, moving northeast at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Dunlap, Jasper, Soddy-Daisy, Signal Mountain, South Pittsburg,
Walden, Whitwell, Kimball, Fairmount and Powells Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3544 8536 3526 8514 3498 8557 3499 8586
3502 8586
TIME...MOT...LOC 0902Z 228DEG 41KT 3497 8578
TDThe Northeast Alabama radar (KHTX), 59 km away, was scanning. The volume nearest the first event began at 09:31 UTC.
22 hail, 19 flash flood, 8 thunderstorm wind, 8 flood. Local standard time, as filed.
A large barn was destroyed at the end of Silvers Chapel Road.
Multiple trees were blown down along Bristol Caverns Highway.
Streams out of their banks and flooding yards around Mount Carmel. A vehicle was reported to be stranded.
A few trees were blown down.
Two trees were blown down.
Streams overflowing their banks, flooding yards.
Several roadways were under water east of Huntsville.
Numerous roadways were flooded. Widespread flooding of low lying areas.
Several trees were blown down.
Several trees were blown down.
Flooding resulted in the evacuation of ten homes from Caryville to La Follette. A large span of ground beneath train tracks washed away. Multiple homes were flooded near Duff. Some mudslides were also reported across the area. Damages across the county from this flood event totaled $353,000.
Several roadways were flooded in the Kingsport vicinity.
Beaver Creek was producing life threatening flash flooding across the parking lot and campgrounds of the Bristol Motor Speedway.
Numerous roadways were flooded and many were impassable across the county. Total damages across the county reached $1.2 million for this flood event, mostly for roads and bridges.
Several trees were blown down.
Multiple roads were flooded and some were washed out across the county. Streams were out of their banks and flooding yards. Damages across the county were mainly to roads, and were estimated at $200,000 for the event.
Streams out of their banks. Flooding of yards and croplands.
Trees were blown down and blocked a road.
Flooding on Highway 58 south of Kingston, and at Gordon Hollow Road.
Several streets around Cleveland were flooded, including the intersection of South Lee Highway and Grove Ave SW. Inman Street was impassable.
Intersection of Mount Horeb Road and Hicks Road was flooded and impassable. One home was reported to have been flooded near Jefferson City.
Multiple roadways were flooded around Powell.
Numerous roadways across Sullivan County were flooded or impassable, including Timbertree Branch Road, Childers Ferry Road, and Princeton Road.
Multiple roads were flooded or impassable. Several homes were flooded around Greeneville.
Stinking Creek was out of its banks and flooding roadways.
Virtue Road was flooded and impassable.
Several roadways were flooded around Pikeville.
Rockslide was blocking on lane of Highway 64 near Ducktown.
Gatewood Ford Bridge was overtopped by Clear Fork River. Located on the county line with Fentress County.
Flooding of Beaver Creek was ongoing in the Bristol Motor Speedway parking lots.
Mudslide occurred across Roan Creek Road.
Record flooding on the Big South Fork Cumberland River at Leatherwood Ford washed away a portion of the historic Burnt Mill Bridge in the Big South Fork Recreation Area. The river crested at 42.50 feet at 10:15 AM EST. For the entire flood event throughout Scott County, damages totaled $1.725 million.
Several roads closed around the county from flooding.
Numerous roadways still flooded across Greene County.
Vehicle attempted to drive through floodwaters of Big Creek near the intersection of Housewright Hollow Road and Hickman Hollow Road. Vehicle was swept into Big Creek. One fatality.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Hawkins | 2021-03-28 | 61 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941680, 941681, 941682, 941683, 941684, 941685, 941686, 941687, 941688, 941689, 941690, 941691, 941692, 941693, 941694, 941702, 941695, 941696, 941697, 941703, 951008, 941698, 941699, 941704, 941705, 941700, 941701, 951053, 951205, 951070, 941706, 941707, 951175, 951163, 951167, 951213, 941708, 951045, 951174, 941709, and more.